Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 320, NWS Omaha, NE

August 9, 2005Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 9, 2005, 4:13 PM CDT for Cedar County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2005, 4:13 PM CDT (21:13 UTC)
Expired
Aug 9, 2005, 4:42 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:00 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 9, 3:00 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT TUE AUG 9 2005

.DISCUSSION...

MAIN FORECAST CHALLENGES REVOLVE AROUND THE FRONTAL BOUNDARY THATS
NOW MOVING INTO NORTHEAST NEBRASKA. THIS CONTINUES TO MOVE SOUTH
THROUGH THE CWA OVERNIGHT AND THEN HANGS UP SOMEWHERE ACROSS THE
CENTRAL PLAINS THROUGH THE REMAINDER OF THE WEEK. THE LOCATION WILL
BE THE KEY TO THE FORECAST...IN BOTH CONVECTIVE TRENDS AND DAYTIME
TEMPERATURES.

JUST RECENTLY ISSUED A SEVERE THUNDERSTORM WATCH FOR AREAS ALONG THE
FRONTAL BOUNDARY WITH 3500 J/KG OF MLAYER CAPE WITH NO CIN. THE BULK
SHEAR IS STILL WEAK THOUGH...BUT THE ENERGY ALLOWED NEARLY EXPLOSIVE
DEVELOPMENT SHORTLY AFTER 2 PM. THUS...THERE WILL BE A CONTINUED
SEVERE THREAT THIS EVENING FOR NORTHEAST NEBRASKA...WITH
THUNDERSTORMS SPREADING SOUTH AND EAST INTO THE REMAINDER OF THE
CWFA OVERNIGHT.

THE FRONTAL BOUNDARY SHOULD CONTINUE TO MOVE A BIT FURTHER SOUTH
INTO KANSAS AND MISSOURI ON WEDNESDAY...BUT SHOULD STILL ALLOW FOR
AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEBRASKA
WEDNESDAY AFTERNOON.

THEREAFTER...THE FRONT APPEARS TO MEANDER ACROSS PORTIONS OF CENTRAL
NEBRASKA AND CENTRAL IOWA. THIS SHOULD SUPPORT CONVECTIVE
DEVELOPMENT ESPECIALLY ALONG AND NORTH OF THE FRONT...AND ESPECIALLY
DURING THE NIGHTTIME.  THUS...A COUPLE OF SYSTEMS WILL LIKELY
DEVELOP ACROSS THE DAKOTAS BOTH WEDNESDAY NIGHT AND THURSDAY NIGHT
AND ESPECIALLY AFFECT NORTHEAST NEBRASKA.

THE FRONT GETS A REINFORCING SHOT OF COOLER AIR FOR THE WEEKEND.
THIS SHOULD PUSH THE FRONT BACK SOUTH AGAIN INTO KANSAS AND MISSOURI
WHERE IT WILL LIKELY STAY THROUGH THE REMAINDER OF THE FORECAST. AT
THE SAME TIME...WELL GET MORE INFLUENCE FROM THE WESTERLIES (JET
STREAM) THAN WE HAVE BEFORE WHICH WILL ALLOW PERIODIC IMPULSES TO
EJECT IN SLIGHT SOUTHWEST FLOW ALOFT. THIS WILL BRING A CONTINUED
CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY WITH MUCH COOLER
TEMPERATURES IN THE UPPER 70S TO LOWER 80S EXPECTED.

AM THINKING THAT WEAK IMPULSES WILL LIKELY WANE BY TUESDAY WITH LEAD
SHORTWAVE MOVING INTO THE MID MISSISSIPPI VALLEY...THUS THE FORECAST
WILL DRY FOR DAY SEVEN.  HOWEVER...IT LOOKS LIKE A NEAR ZONAL
PATTERN IS SETTING UP FOR THE NEXT 8 TO 15 DAYS WITH MUCH OF THE
CENTRAL PLAINS STILL UNDER THE INFLUENCE OF THE WESTERLIES.  THIS
EFFECTIVELY KEEPS THE HOT TEMPERATURES SHUNTED TO THE SOUTHEASTERN
UNITED STATES. THIS SHOULD SUPPORT COOLER THAN NORMAL TEMPERATURES
AND PERIODIC CHANCES OF THUNDERSTORMS OVER THE NEXT COUPLE OF WEEKS
THEN WITH A POTENTIAL WEAK BOUNDARY REMAINING. THUS...IT APPEARS TO
BE A SOMEWHAT UNSETTLED COUPLE OF WEEKS, WITH COOLER THAN NORMAL
TEMPERATURES AND ABOVE NORMAL PRECIP.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

DEWALD
Hazardous weather outlook, Aug 9, 2:43 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
243 PM CDT TUE AUG 9 2005

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-092300-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-KNOX-
MADISON-MONONA IA-PIERCE-PLATTE-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
243 PM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
WEST CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEAST NEBRASKA
THIS AFTERNOON AND EARLY EVENING WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY HAZARDS. A FEW SEVERE STORMS WILL BE POSSIBLE ALONG AND
NORTH OF A LINE FROM COLUMBUS TO HARLAN IOWA WHERE A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT. THERE WILL STILL BE A
CHANCE OF THUNDERSTORMS AFTER MIDNIGHT...BUT THE THREAT FOR SEVERE
WEATHER WILL DIMINISH BY THEN.

THE FOCUS FOR THUNDERSTORM ACTIVITY WILL BE ALONG A COLD FRONT
MOVING INTO NORTHEAST NEBRASKA THIS AFTERNOON AND INTO SOUTHERN
NEBRASKA AND IOWA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS EXISTS FROM WEDNESDAY NIGHT
THROUGH MUCH OF THE WEEKEND. AS OF NOW...IT APPEARS THE BEST CHANCE
FOR SEVERE WEATHER WITHIN THE OUTLOOK AREA WILL BE FROM FRIDAY INTO
LATE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING
IN NORTHEAST NEBRASKA AND WEST CENTRAL IOWA.  SPOTTERS ARE ENCOURAGED
TO REPORT ANY LARGE HAIL OR DAMAGING WINDS AS SOON AS POSSIBLE
TO THE NATIONAL WEATHER SERVICE.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-092300-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
243 PM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT AND WEDNESDAY ACROSS
THE OUTLOOK AREA. WHILE SOME SMALL HAIL AND GUSTY WINDS MAY BE
OBSERVED...THERE APPEARS TO BE A GREATER CHANCE OF SEVERE WEATHER
THIS AFTERNOON AND EVENING JUST NORTH OF THE OUTLOOK AREA.  THIS
WOULD BE ALONG AND NORTH OF A LINE FROM COLUMBUS TO HARLAN IOWA
WHERE A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT.

THE FOCUS FOR THUNDERSTORM ACTIVITY WILL BE ALONG A COLD FRONT
MOVING INTO NORTHEAST NEBRASKA THIS AFTERNOON AND INTO SOUTHERN
NEBRASKA AND IOWA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS EXISTS FROM WEDNESDAY NIGHT
THROUGH MUCH OF THE WEEKEND. AS OF NOW...IT APPEARS THE BEST CHANCE
FOR SEVERE WEATHER WITHIN THE OUTLOOK AREA WILL BE FROM FRIDAY INTO
LATE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SMALL HAIL OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IF THEY OCCUR IN YOUR AREA.

DEWALD

In the hours before

Local storm report, Aug 9, 3:03 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
303 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             6 SSW ORCHARD           42.26N 98.29W
08/09/2005  0.88 INCH        ANTELOPE           NE   PUBLIC

&&

TL
Local storm report, Aug 9, 3:12 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
312 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             3 WSW CREIGHTON         42.45N 97.96W
08/09/2005  0.88 INCH        KNOX               NE   PUBLIC

&&

TL
Local storm report, Aug 9, 3:15 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
315 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             2 NW PLAINVIEW          42.37N 97.81W
08/09/2005  0.75 INCH        PIERCE             NE   PUBLIC

&&

TL
Local storm report, Aug 9, 3:16 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
316 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             2 NW PLAINVIEW          42.37N 97.81W
08/09/2005  0.75 INCH        PIERCE             NE   PUBLIC

&&

TL
Local storm report, Aug 9, 3:28 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
328 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND DMG     2 NE PLAINVIEW          42.37N 97.76W
08/09/2005                   PIERCE             NE   PUBLIC

            2-3 INCH DIAMETER TREE LIMBS DOWN.

&&

TL
Local storm report, Aug 9, 3:39 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
339 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     CLEARWATER              42.17N 98.19W
08/09/2005  60 MPH           ANTELOPE           NE   TRAINED SPOTTER

&&

TL

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:10 PM CDTSevere Thunderstorm WarningOAXAntelope50 min
Aug 9, 2:37 PM CDTSevere Thunderstorm WarningOAXKnox, Pierce38 min
Aug 9, 3:11 PM CDTSevere Thunderstorm WarningOAXAntelope40 min
Aug 9, 3:16 PM CDTSevere Thunderstorm WarningOAXPierce21 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.